A reversible syndrome resembling systemic lupus erythematosus and induced by hydralazine hydrochloride therapy is a well-recognized phenomenon in adults but does not seem to have been reported in children. A 9-year-old girl had fever, arthralgias, modest joint swelling, splenomegaly, antinuclear antibodies (ANAs), antibodies against native and denatured DNA, and positive LE cell preparations after nine months of hydralazine hydrochloride therapy, 120 mg/day. Clinical findings returned to normal within four weeks of discontinuing the drug therapy, and serological abnormalities disappeared after 11 months. Like previously reported patients, the child is white and has a slow acetylation phenotype.
It is not known whether children receiving hydralazine are as susceptible to this complication as adults. Periodic ANA determinations may be advisable for children receiving hydralazine, especially if they are white and have a slow acetylation phenotype.